Knee Injections for Arthritis? Save Your Money, Study Says
MONDAY, June 11 (HealthDay News) -- It's not good news for baby boomers with arthritic knees: Injections of hyaluronic acid have little effect on pain and no effect on function, according to a new analysis.
Worse, the injections may cause serious harm, Swiss researchers found.
Hyaluronic acid -- a lubricant in joint fluid that acts as a shock absorber -- declines with the wear-and-tear type of arthritis known as osteoarthritis. When nonsteroidal anti-inflammatory drugs don't provide relief, doctors sometimes prescribe injections of hyaluronic acid, also called viscosupplementation.
"Unfortunately, there is no evidence to suggest that viscosupplementation results in any relevant reduction in symptoms in patients with knee osteoarthritis," said study co-author Dr. Peter Juni, professor of clinical epidemiology at the University of Bern in Switzerland.
Moreover, his research suggested the injections could cause gastrointestinal and cardiovascular problems and other harmful side effects. As a result, Juni said he sees no role for the therapy.
"There is a concerning increase in adverse events, which should prevent patients and physicians from using this approach," he said.
The analysis is scheduled to be published online June 12 in the journal Annals of Internal Medicine.
The U.S. Food and Drug Administration in 1997 approved the injections, which are commercially available from several companies and much more costly than pain relievers. In 2006, injections for a six-month period ranged from $850 to $1,840, according to a pharmaceutical report.
For the study, Juni's team reviewed 89 studies that compared injections with either a placebo treatment or no treatment. In all, the studies involved more than 12,000 adults aged 50 to 72.
The effect on pain was minimal, and the injections had no effect on functioning, the researchers found.
In some of the studies, the injections reached peak effectiveness at eight weeks, then declined.
Looking at safety, the researchers detected a 40 percent increased risk for serious side effects, such as gastrointestinal problems, with the injections. Flare-ups -- typically a hot, swollen knee 24 to 72 hours after injection -- were noted, but not in statistically significant numbers. Less strong evidence suggested associations -- but not cause-and-effect relationships -- with cardiovascular events and cancer.
Despite these findings, a surgeon not involved in the study said he still sees a possible role for the injections in certain patients.
"Viscosupplementation therapy for the knee appears to have some transient improvement in a relatively small number of patients for variable periods of time -- most often less than six to 12 months," said Dr. William Robb, III, chairman of orthopedic surgery at North Shore University Health System in Evanston, Ill. "In some patients -- particularly patients who have received previous viscosupplements -- acute adverse reactions have been seen and may persist for several weeks, occasionally months."
However, "in none of these cases did the adverse reaction require surgical treatment," he added.
Robb said he looks at the pros and cons from a patient's perspective. Many turn to the injections to avoid surgery or medications, which can have their own harmful side effects, he said.
"Some patients, however -- particularly patients with earlier stage arthritis -- benefitted from viscosupplementation for periods of time sufficient to continue the use of this therapy," he said.
Further research would help determine which patients benefit so doctors could tailor the therapy effectively, he said.
The authors pointed out several study limitations, saying the methodology of some of the studies was flawed and the overall quality generally low. Also, many provided no information on safety.
To learn more about viscosupplementation, visit the American Academy of Orthopaedic Surgeons.
SOURCES: Peter Juni, M.D., professor of clinical epidemiology, University of Bern, Switzerland; William Robb III, chairman, orthopedic surgery, North Shore University Health System, Evanston, Ill.; June 12, 2012, Annals of Internal Medicine